Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 227, NWS Atlanta, GA

July 12, 2010Bibb County, Jones County, Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 12, 2010, 4:53 PM EDT for Bibb County, Jones County, Monroe County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2010, 4:53 PM EDT (20:53 UTC)
Expired
Jul 12, 2010, 5:30 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bibb County, GA, Jones County, GA, Monroe County, GA

The radar

The Robins AFB radar (KJGX), 39 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS52 KFFC 122053
SVRFFC
GAC021-169-207-122130-
/O.NEW.KFFC.SV.W.0227.100712T2053Z-100712T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT MON JUL 12 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN CENTRAL GEORGIA
  SOUTHERN JONES COUNTY IN CENTRAL GEORGIA
  SOUTHEASTERN MONROE COUNTY IN CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF PAYNE CITY...MOVING
  EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MACON AND LAKE TOBESOFKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3278 8386 3282 8389 3284 8389 3284 8394
      3298 8392 3299 8344 3286 8346 3284 8351
      3281 8348 3273 8358
TIME...MOT...LOC 2053Z 283DEG 27KT 3287 8382

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT MON JUL 12 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SHORT WAVE MOVING ACROSS THE AREA HAS ENHANCED AFTERNOON CONVECTION.
POTENTIAL FOR SHORT WAVE ACTIVITY TO CONTINUED TO AFFECT N GA DURING
THE NIGHT AND LESS SO FOR CENTRAL GA ONCE CONVECTION OVER CENTRAL GA
DIMINISHES THIS EVENING.

SHORT WAVE ACTIVITY LOOKS TO CONTINUE TO AFFECT THE AREA
TUESDAY/TUESDAY NIGHT...BUT MORE SO FOR N GA. AN UPPER LEVEL TROUGH
MOVES TO THE AREA TUESDAY NIGHT AND CONTINUES OVER THE AREA FOR
WEDNESDAY...ALONG WITH THE ENHANCEMENT OF A SURFACE TROUGH TUESDAY
INTO WEDNESDAY. PLENTY OF MOISTURE AND INSTABILITY ASSOCIATED WITH
THESE FEATURES SO EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO CONTINUE.

A WARM AIRMASS CONTINUES ACROSS THE AREA. FORECAST LOW TEMPERATURES
AROUND 5 DEGREES ABOVE NORMAL TONIGHT AND TUESDAY NIGHT. FORECAST
HIGH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL TUESDAY AND WEDNESDAY
AND COULD BE HIGHLY VARIABLE DUE TO CONVECTIVE ACTIVITY. MODEL
GRIDS INDICATING HEAT INDICES OF 105 PLUS FOR ABOUT 5-10 COUNTIES OR
SO OVER THE FAR SE CWA STARTING TUESDAY AFTERNOON AND CONTINUING TO
THURSDAY AFTERNOON WITH OVERNIGHT LOWS JUST BARELY GETTING TO 75.
WILL LET THE MID SHIFT DETERMINE WHERE A HEAT ADVISORY MIGHT BE
NEEDED SINCE IT IS HIGHLY DEPENDENT ON TEMPERATURES AND RH.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS/EUROPEAN MODELS CONSISTENT MOVING THE UPPER TROUGH TO SE GA ON
THURSDAY AND NOSING AN UPPER RIDGE ACROSS THE TN VALLEY AND SOUTHERN
APPALACHIANS. THIS WILL GIVE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL GA. MODELS CONSISTENT WITH MOVING A
WEAKENED FORM OF THE UPPER RIDGE OVER THE AREA FRIDAY THROUGH
MONDAY. MOISTURE AND INSTABILITY WILL CONTINUE TO COMBINE FOR
SUMMERTIME SHOWERS AND THUNDERSTORMS WITH TEMPERATURES GENERALLY
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.PREV DISCUSSION... /ISSUED 157 PM EDT MON JUL 12 2010/

AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS. CURRENTLY THE
STRONGEST STORMS ARE ACROSS EAST AND SOUTH GA. EXPECTING SHRA/TSRA
DEVELOPMENT TO CONTINUE ACROSS THE STATE THROUGH 03Z TUE. MAINLY
BKN-OVC CEILINGS AT THE MOMENT...WITH HEIGHTS IN THE 1500-3000FT
LEVEL. THERE IS A WARM FRONT THAT HAS JUST MOVED NE OF THE STATE
SO IT SHOULD KEEP WINDS MAINLY WEST AT 6-12 KTS THROUGH THE
PERIOD. VSBYS SHOULD STAY VFR EXCEPT IN AND AROUND TSRA
DEVELOPMENT WHERE IFR CONDITIONS CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  93  73  94  72 /  50  60  40  40  30
ATLANTA         76  90  74  91  74 /  40  60  40  40  20
BLAIRSVILLE     71  84  69  86  67 /  70  70  60  30  30
CARTERSVILLE    73  90  72  92  69 /  60  60  60  40  20
COLUMBUS        75  95  76  95  76 /  30  40  40  40  30
GAINESVILLE     73  90  73  91  72 /  60  70  60  40  30
MACON           75  96  75  95  74 /  30  40  40  40  40
ROME            74  91  73  94  71 /  60  60  60  40  20
PEACHTREE CITY  74  91  73  92  71 /  40  50  40  40  20
VIDALIA         76  96  76  96  76 /  50  40  20  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Jul 12, 6:10 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT MON JUL 12 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

.SYNOPSIS...
A SHORTWAVE WILL APPROACH GEORGIA FROM THE NORTHWEST...WHILE A
WEAK FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA DRIFTS NORTHWARD.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...AND STRONG GUSTY WINDS.

.DISCUSSION...
A FRONTAL BOUNDARY SITUATED ACROSS PORTIONS OF NORTH AND CENTRAL
GEORGIA WEAKENED OVERNIGHT...AND WILL DRIFT NORTHWARD TODAY AS
SHORTWAVE ENERGY MOVES THROUGH THE TENNESSEE VALLEY. THE
COMBINATION OF THESE FEATURES WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS THE AREA...ESPECIALLY ACROSS NORTH GEORGIA. INSTABILITY
WILL BE FAIRLY HIGH...WITH CAPE VALUES APPROACHING 2500...AND
LIFTED INDEX VALUES NEAR -4. ALTHOUGH INSTABILITY SHOULD BE HIGH
ENOUGH FOR SOME STORMS TO BECOME STRONG...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. STRONG GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE WITH THE STRONGER STORMS. THE ATMOSPHERE IS ALSO VERY
MOIST WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. LOCALLY
HEAVY RAIN WITH MINOR FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...THUNDERSTORMS ARE LIKELY ACROSS NORTH GEORGIA WITH A
CHANCE OF THUNDERSTORMS ELSEWHERE. THERE IS A CHANCE OF
THUNDERSTORMS EACH DAY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 12, 3:38 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT MON JUL 12 2010

GAZ048-049-059-122000-
338 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND WIND
GUSTS TO 40 MPH IN NORTH JASPER...EAST NEWTON AND MORGAN COUNTIES
UNTIL 400 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REESE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS NORTH
JASPER...EAST NEWTON AND MORGAN COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE REESE...FARRAR...
RUTLEDGE...HARD LABOR CREEK STATE PARK...NEWBORN...MANSFIELD...
MADISON...APALACHEE...GODFREY AND BUCKHEAD. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.   DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

16
Special weather statement, Jul 12, 3:54 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT MON JUL 12 2010

GAZ060-122030-
354 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND WIND
GUSTS TO 45 MPH IN PUTNAM COUNTY UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GEORGIA EXPERIMENT STATION...MOVING
EAST TO SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS PUTNAM COUNTY
THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CENTRAL GEORGIA EXPERIMENT STATION...WILLARD...ROCK EAGLE 4-H
CENTER...HARMONY...EATONTON...WARFIELD...ROCKVILLE AND PHOENIX.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Jul 12, 4:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT MON JUL 12 2010

GAZ069>071-081-122045-
417 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CRAWFORD...
UPSON...MONROE AND LAMAR COUNTIES UNTIL 445 PM EDT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YATESVILLE...MOVING EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CRAWFORD...
UPSON...MONROE AND LAMAR COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE LOGTOWN...YATESVILLE...CULLODEN...
MUSELLA...BRENT AND RUSSELLVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 12, 4:25 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT MON JUL 12 2010

GAZ033-043-044-122115-
425 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING...VERY HEAVY
RAIN AND 50 MPH WINDS IN DOUGLAS AND FULTON COUNTIES UNTIL 515 PM
EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CAMPBELLTON...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH
AS THEY MOVE ACROSS DOUGLAS AND FULTON COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CAMPBELLTON...CHAPEL HILL...SANDTOWN...FAIRBURN AND UNION CITY.
Special weather statement, Jul 12, 4:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT MON JUL 12 2010

GAZ060-061-072-073-122130-
442 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN JONES...
BALDWIN...HANCOCK AND PUTNAM COUNTIES UNTIL 530 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLAT ROCK...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JONES...BALDWIN...HANCOCK AND PUTNAM COUNTIES THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLAT
ROCK...ETHRIDGE...WARFIELD...RESSEAUS CROSSROADS...
HADDOCK...MERIWETHER...PLANT HARLEE BRANCH...BROWNS
CROSSING...ALLENWOOD...HARDWICK...MILLEDGEVILLE...UNDERWOOD AND
DEVEREUX. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 12, 4:45 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT MON JUL 12 2010

GAZ071-082-122115-
445 PM EDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BIBB AND MONROE
COUNTIES UNTIL 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOLINGBROKE...MOVING EAST AT
30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB AND
MONROE COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LAKE TOBESOFKEE...LIZELLA...BOLINGBROKE...
ARKWRIGHT...PAYNE CITY...WESLEYAN...MACON...CROSS KEYS...DRY BRANCH
AND FRANKLINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:27 AM EDTRiver Flood WarningFFCForsyth10 hr
Jul 12, 1:38 PM EDTSevere Thunderstorm WarningFFCTwiggs37 min
Jul 12, 4:12 PM EDTSevere Thunderstorm WarningFFCHancock, Putnam33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.